Courtney at 1-800-Contacts dealt with an irrationally angry customer yesterday. This customer was furious that after the wrong contacts were delivered on Monday, she was promised a replacement pair would be delivered by 10:30 a.m. Wednesday, then found out that the person who made that promise couldn’t actually guarantee a delivery time. The customer demanded an explanation for what happened and complained about the terrible customer service. The customer was me.
But that’s not me at all. I’m understanding and easygoing with customer service. Mistakes happen. I realize the person I’m talking to is not responsible for the problem and does not deserve to be dumped on. I err more toward being a doormat than being the attack dog. Unless it’s Courtney from 1-800-Contacts.
I didn’t stage this interaction as an example of how I’m not myself this week, but it’s a perfect illustration. I ask Hart for his opinion, then get annoyed when he offers it. I’m irked that the farmers’ market was open when the website said it wouldn’t be. I’m mad I’m unable to be at the American Headache Society conference this week. My messy house feels so oppressive and agitating that I’m ready to haul everything out to the curb. I blew up at poor Courtney. Although the depth of my unexpected sorrow on Sunday was shocking, it’s far more familiar than this anger.
- I’m going through steroid withdrawal after my last dose Friday night. Steroids are notorious for causing mood changes, so this seems the most likely. Anecdotally, people who have IV steroids for MS report similar issues. They also report fatigue, which I have this week, too.
- The DHE-45 and/or methysergide has caused some bizarre lingering side effects. DHE doesn’t have recorded mood effects. Methysergide does, but they’re vague and rare. I did find a case study of someone who had “psychiatric side effects” with methysergide, though they were different than mine and he was on it for weeks, not a day. From the literature, this seems an unlikely explanation. But my response to methysergide on Sunday keeps me from dismissing it.
- The exceptionally mild migraine attacks I’ve been getting when I eat are altering my mood in addition to making my feet cold and causing slight fatigue. I tested this by taking naratriptan (Amerge) and Midrin after I ate, but had no change in any of my symptoms. (Which makes me think maybe it’s not migraine at all, but something else. I got tested for anemia today.)
I’m going with a combination of steroid withdrawal and a wild reaction to methysergide. My symptoms are improving each day and I continue to take it easy. This means not being very involved in Migraine and Headache Awareness Month or sharing as many 30 Things on social media as I’d like. It’s strange to have being sick interfere with a job that relies on being sick, though I should be used to it by now.
By the way, I apologized to Courtney. I’m not happy that my contacts were not delivered until 10 hours after they were promised, but it wasn’t her fault.
P.S. Taking a picture of my angry face resulted in far more pictures of me smirking and laughing than growling. This is a good sign.
7/18/15: I asked my doctor about this last week. He thinks the steroid was to blame. He said he’s never seen a reaction like this to DHE or methysergide, but has to steroids.